0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Pisa Syndrome and Atypical Antipsychotics
HARPREET S. DUGGAL, M.D., D.P.M.; SWAPNA SIVAMONY, M.D.; CHANNAMALAPPA UMAPATHY, M.D., D.P.M.
Am J Psychiatry 2004;161:373-373. doi:10.1176/appi.ajp.161.2.373

To the Editor: Pisa syndrome, or tonic flexion of the trunk, long considered a side effect of prolonged exposure to conventional antipsychotics, has recently been reported as occurring with atypical antipsychotics (1). It occurs mostly after changes in antipsychotic therapy. We report this syndrome appearing after the discontinuation of aripiprazole and the addition of clozapine.

Ms. A, an 82-year-old woman, was admitted with major depressive disorder with psychotic features and demonstrated microangiopathic cerebrovascular disease upon neuroimaging. She had persecutory and referential delusions. At admission, she was taking venlafaxine, 375 mg/day, and lithium, 450 mg/day, in divided doses. Treatment with aripiprazole, 15 mg/day, was initiated with no improvement after 2 weeks of treatment. Ms. A had been given olanzapine, quetiapine, and risperidone before but had developed significant extrapyramidal symptoms, even at small doses. Since she had never been treated with clozapine, it was added at 12.5 mg/day and increased over 9 days to 150 mg/day while aripiprazole was discontinued without a taper. Two days after the increase in her clozapine dose from 100 to 150 mg/day, Ms. A was observed walking with a tilt toward the left. Her physical examination showed tonic flexion of the spine toward the left, along with a slight backward rotation. Her speech was slurred, and she had cogwheel rigidity and tremors. Her mental status was unchanged, and she had no focal neurological deficits. She had no history of scoliosis or idiopathic dystonic syndrome. Ms. A received lorazepam, 2 mg, parenterally once and was given 25 mg b.i.d. of diphenhydramine while her clozapine dose was held steady for the next 3 days and her lithium dose was tapered and stopped. Her dystonia and extrapyramidal symptoms resolved completely within 2 days. However, they reappeared when clozapine was initiated at 75 mg/day while she continued to take diphenhydramine. Clozapine was then discontinued with the resolution of her motor symptoms, and Ms. A was subsequently treated with ECT.

A rechallenge with clozapine was associated with the reemergence of Pisa syndrome and thus can be implicated in this side effect. A PubMed search revealed only three previous reports of clozapine-associated Pisa syndrome (24). In most of these cases, the patients were elderly women exposed to typical antipsychotics and having an underlying disorder of the CNS, including brain atrophy on neuroimaging. However, to our knowledge, this is the first report of Pisa syndrome reemerging after reinitiation of clozapine. Risk factors for this syndrome include combined pharmacological treatment, old age, female gender, and the presence of an organic brain disorder (4), all of which were present in this patient. Aripiprazole, although discontinued about 11 days before Ms. A developed Pisa syndrome, cannot be ruled out as a potential cause of this side effect because of its long half-life of 60 hours. Moreover, Pisa syndrome has been described with antipsychotic discontinuation, which may be due to dopaminergic-cholinergic imbalance, the most accepted hypothesis for this syndrome (1, 5). Thus, caution is advised when changing atypical antipsychotic regimens in patients with risk factors for Pisa syndrome. As indicated by this and previous reports, reduction in dose or discontinuation of the antipsychotic drug remains the first-line treatment for Pisa syndrome. Besides this, about 40% of the patients with Pisa syndrome also show a therapeutic response to anticholinergics (1).

Villarejo A, Camacho A, Garcia-Ramos R, Moreno T, Penas M, Juntas R, Ruiz J: Cholinergic-dopaminergic imbalance in Pisa syndrome. Clin Neuropharmacol  2003; 26:119–121
[PubMed]
[CrossRef]
 
Kurtz G, Kapfhammer HP, Peuker B: Pisa in clozapine therapy. Nervenarzt  1992; 64:742–746
 
Bruneau MA, Stip E: Metronome or alternating Pisa syndrome: a form of tardive dystonia under clozapine treatment. Int Clin Psychopharmacol  1998; 13:229–232
[PubMed]
[CrossRef]
 
Stubner S, Padberg F, Grohmann R, Hampel H, Hollweg M, Hippius H, Moller HJ, Ruther E: Pisa syndrome (pleurothotonus): report of a multicenter drug safety surveillance project. J Clin Psychiatry  2000; 61:569–574
[PubMed]
[CrossRef]
 
Suzuki S, Matsuzaka H: Drug-induced Pisa syndrome (pleurothotonus). CNS Drugs  2002; 16:165–174
[PubMed]
[CrossRef]
 
+

References

Villarejo A, Camacho A, Garcia-Ramos R, Moreno T, Penas M, Juntas R, Ruiz J: Cholinergic-dopaminergic imbalance in Pisa syndrome. Clin Neuropharmacol  2003; 26:119–121
[PubMed]
[CrossRef]
 
Kurtz G, Kapfhammer HP, Peuker B: Pisa in clozapine therapy. Nervenarzt  1992; 64:742–746
 
Bruneau MA, Stip E: Metronome or alternating Pisa syndrome: a form of tardive dystonia under clozapine treatment. Int Clin Psychopharmacol  1998; 13:229–232
[PubMed]
[CrossRef]
 
Stubner S, Padberg F, Grohmann R, Hampel H, Hollweg M, Hippius H, Moller HJ, Ruther E: Pisa syndrome (pleurothotonus): report of a multicenter drug safety surveillance project. J Clin Psychiatry  2000; 61:569–574
[PubMed]
[CrossRef]
 
Suzuki S, Matsuzaka H: Drug-induced Pisa syndrome (pleurothotonus). CNS Drugs  2002; 16:165–174
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 19

Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 4.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Topic Collections
Psychiatric News
PubMed Articles